Texas, 2011

Winter Weather in Texas, December 23 to 25, 2011

December 23 to 25, 2011 · NWS SJT · 2 events in 2 counties and zones

An upper level low pressure system brought about a light snowfall to the higher elevations located along and northwest of a line from Robert Lee to Water Valley. About an inch of snow fell across this region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level low pressure system brought about a light snowfall to the higher elevations located along and northwest of a line from Robert Lee to Water Valley. About an inch of snow fell across this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 23, 6:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 23, 6:01 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CST FRI DEC 23 2011

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR CEILINGS PREVAIL ACROSS THE TERMINALS EARLY THIS EVENING.
AN UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA LATE TONIGHT
THROUGH SATURDAY WITH DETERIORATING CONDITIONS EXPECTED ACROSS
THE TERMINALS TOWARDS DAYBREAK SATURDAY. LIGHT SNOW IS EXPECTED
TO DEVELOP ACROSS THE KSJT...KABI AND KSOA TERMINALS AFTER
08Z...WITH A COMBINATION OF LIGHT RAIN AND SNOW ACROSS THE
REMAINING TERMINALS BY 12Z. IFR CONDITIONS APPEAR LIKELY AT ALL
TERMINALS ON SATURDAY...WITH LOCALIZED AREAS OF LIFR ACROSS
MAINLY THE KSJT AND KSOA TERMINALS SATURDAY MORNING IN POCKETS
OF HEAVIER SNOWFALL. WINDS WILL BE LIGHT NORTH/NORTHEAST 10 KT
OR LESS THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 400 PM CST FRI DEC 23 2011/

SHORT TERM...
UNCERTAINTY REMAINS A MAJOR CONCERN THIS FORECAST CYCLE. THE
LATEST SURFACE DATA INDICATE SNOW IS CONTINUING IN SOUTHEASTERN
NEW MEXICO AND FAR WEST TEXAS. LATEST SATELLITE IMAGERY INDICATES
THE UPPER-LEVEL LOW IS ON TRACK AS COMPARED TO THE MODELS.

I BELIEVE...BASED ON THE LATEST MODEL DATA...WE WILL SEE SNOW ACROSS
MAINLY OUR WESTERN COUNTIES DURING THE NEXT 24 HOURS. THE BIG
QUESTIONS ARE WHEN WILL THE SNOW BEGIN AND HOW MUCH SNOW WILL
ACCUMULATE. FOR NOW...I DECIDED TO CONTINUE WITH POPS FROM OUR
PREVIOUS PACKAGE FOR TONIGHT AND TOMORROW. I DECIDED...GIVEN THE
UNCERTAINTY...TO CONTINUE WITH WEATHER GRIDS FOR TONIGHT AS WE
PREVIOUSLY HAD THEM. I DID ADD AN ALL SNOW AREA TO OUR WEATHER GRIDS
FOR TOMORROW AFTERNOON FOR SOME OF OUR WESTERN
COUNTIES...SPECIFICALLY FOR FISHER...NOLAN...STERLING...AND IRION.
ELSEWHERE TOMORROW AFTERNOON...RAIN AND SNOW MIX WEATHER GRIDS SILL
LOOK BEST. SNOW ACCUMULATIONS OF 1 TO 3 INCHES STILL LOOK REASONABLE
FOR LOCATIONS MAINLY ALONG AND NORTH OR WEST OF A LINE FROM
OZONA...TO SAN ANGELO...TO ABILENE...TO THE HASKELL AND THROCKMORTON
COUNTY BORDER. WE WILL CONTINUE OUR SPECIAL WEATHER STATEMENT.
HOWEVER...I BELIEVE THE UNCERTAINTY JUST DOES NOT WARRANT A WINTER
WEATHER ADVISORY AT THIS TIME. IN ADDITION...MAINLY CHANCE POPS
ACROSS OUR COUNTIES CONTINUE TO LOOK GOOD FOR TONIGHT AND
TOMORROW...ESPECIALLY FOR THE AREAS WHERE I THINK WE WILL SEE SOME
SNOW...RATHER THAN INCREASING SOME AREAS INTO THE LIKELY RANGE. AS
FOR TEMPERATURES...I DID NOT MAKE ANY BIG CHANGES FOR LOWS TONIGHT
AND HIGHS TOMORROW...ONLY MINOR ADJUSTMENTS HERE AND THERE.

HUBER

LONG TERM...
THE 12Z GFS AND NAM LOOK TO BE IN BETTER AGREEMENT WITH THE
FORECAST TRACK OF THE UPPER LOW SATURDAY NIGHT AND SUNDAY....
WITH THE NAM COMPARATIVELY A LITTLE FARTHER SOUTH. THE UPPER LOW
IS PROGGED TO BE NEAR WINK TX BY SATURDAY EVENING...THEN TRACK
SLOWLY TO THE NORTHEAST AND BE JUST NORTH OF JAYTON BY 12Z SUNDAY.
INDICATIONS ARE FOR THIS UPPER LOW TO MEANDER OVER NORTHWESTERN
TEXAS ON CHRISTMAS DAY...AND THEN TO BEGING LIFTING NORTHEAST INTO
OKLAHOMA LATER SUNDAY NIGHT. BASED THE FORECAST LARGELY ON THE 12Z
NAM...BUT HAVE NOTICED WHERE THE 18Z NAM LOOKS DRIER FOR SATURDAY
EVENING AND SATURDAY NIGHT. DO EXPECT THE PRECIPITATION TO END FROM
WEST TO EAST SATURDAY NIGHT...AS MID-LEVEL DRY SLOT OVERTAKES OUR
AREA. STILL HAVE UNCERTAINTY ON PRECIP TYPE. CARRYING 20-50 POPS FOR
RAIN/SNOW MIX ACROSS OUR WESTERN AND CENTRAL COUNTIES WITH JUST A LIGHT
SNOW MENTION ACROSS OUR NORTHWESTERN COUNTIES. ACROSS OUR FAR EAST AND
SOUTHEAST COUNTIES...HAVE LIKELY POPS FOR RAIN BEFORE MIDNIGHT. IF
PRECIPITATION CONTINUES AFTER MIDNIGHT AND MID-LEVEL DRY SLOT IS
SLOWER TO ARRIVE...COLUMN ALOFT WOULD BECOME MORE SUPPORTIVE OF A
RAIN/SNOW MIX OR PERHAPS ALL SNOW IN OUR FAR EASTERN COUNTIES.

EXPECT A DRY CHRISTMAS DAY...WRAP AROUND MOISTURE WITH THE SYSTEM
SHOULD RESULT IN CONSIDERABLE LOW CLOUDINESS. TEMPERATURES WILL NOT
BE AS COLD SUNDAY AS ON SATUDAY...BUT ARE STILL NOT EXPECTED TO
GET OUT OF THE 40S ACROSS OUR AREA.

AS THE UPPER LOW PULLS AWAY ACROSS OKLAHOMA ON MONDAY...DRIER AIR
AIR INFILTRATION WILL RESULT IN DECREASING CLOUD COVER FOR WEST
CENTRAL TEXAS. MODELS CONTINUE TO INDICATE A WARMING TREND NEXT
WEEK WITH A DRY PATTERN...WITH BROAD WEST TO NORTHWEST FLOW ALOFT.
CLEAR TO PARTLY CLOUDY SKIES AND DRY AIRMASSES TO RESULT IN LARGER
DAILY DIURNAL TEMPERATURE RANGES FOR OUR AREA.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 38  27  39  29  44 /  10  20  30  20  10
SAN ANGELO 	 38  30  35  29  45 /  10  30  40  40   0
JUNCTION 	 44  34  40  33  49 /  10  30  40  60  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, Dec 23, 4:07 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
407 PM CST FRI DEC 23 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
407 PM CST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LIGHT
SNOW WILL BE POSSIBLE OVERNIGHT...MAINLY TO THE NORTHWEST OF A
LINE FROM OZONA...TO SAN ANGELO...TO CROSS PLAINS. ACCUMULATIONS
THROUGH 6 AM SATURDAY MORNING ARE EXPECTED TO REMAIN LESS THAN 1
INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING SNOW WILL BE POSSIBLE SATURDAY AND SATURDAY EVENING
ACROSS MUCH OF WEST CENTRAL TEXAS. OVERNIGHT SATURDAY
NIGHT...TEMPERATURES WILL DROP INTO THE 20S ACROSS WEST CENTRAL
TEXAS. THUS...SLICK BRIDGES AND OVERPASSES MAY CREATE A DRIVING
HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...STORM SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO RELAY
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE IN SAN
ANGELO.

HUBER

In the hours before

Special weather statement, Dec 23, 3:52 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CST FRI DEC 23 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-240600-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
352 PM CST FRI DEC 23 2011

..SNOW EXPECTED ACROSS MUCH OF WEST CENTRAL TEXAS TONIGHT AND
INTO SATURDAY...

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS WEST TEXAS
LATE TONIGHT THROUGH SATURDAY. A MIXTURE OF LIGHT RAIN OR SNOW MAY
DEVELOP AS EARLY AS THIS EVENING ACROSS THE WESTERN BIG COUNTRY
AND CONCHO VALLEY. HOWEVER...PRECIPITATION CHANCES WILL INCREASE
TONIGHT INTO SATURDAY WITH ACCUMULATING SNOW EXPECTED TO BEGIN
TONIGHT AND CONTINUING THROUGH SATURDAY...BEFORE GRADUALLY ENDING
FROM WEST TO EAST SATURDAY EVENING. THE MOST LIKELY AREA FOR
ACCUMULATING SNOW WILL BE NORTH AND WEST OF A LINE FROM
SONORA...TO EDEN...TO BROWNWOOD. TOTAL SNOWFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE...ROUGHLY NORTH AND WEST OF A LINE FROM
OZONA...TO SAN ANGELO...TO SWEETWATER. ACROSS MUCH OF THE
HEARTLAND AND NORTHWEST HILL COUNTRY...EXPECT LIGHT
RAIN...POSSIBLY MIXED AT TIMES WITH SNOW.

SOME UNCERTAINTY STILL EXISTS REGARDING THE TRACK AND TIMING OF
THIS SYSTEM...AND EVEN JUST A MINOR CHANGE IN THE TRACK OF THE
UPPER LOW COULD RESULT IN SUBSTANTIAL DIFFERENCES IN THE SNOWFALL
ACCUMULATIONS. RESIDENTS ACROSS WEST CENTRAL TEXAS SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS REGARDING THIS DEVELOPING
WINTER WEATHER SYSTEM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Sterling

When
December 23, 8:00 PM CST to December 25, 10:00 AM CST
Where
Sterling forecast zone
Reported by
COOP Observer
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer reported about an inch of snow on the ground in Sterling City.

Winter Weather, Coke

When
December 23, 8:00 PM CST to December 25, 10:00 AM CST
Where
Coke forecast zone
Reported by
Public
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A National Weather Service Rainfall Observer reported an inch of snow 4 miles north of Water Valley.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358670, 358671.